Rank-metric codes, linear sets, and their duality


In this paper we investigate connections between linear sets and subspaces of linear maps. We give a geometric interpretation of the results of Sheekey (Adv Math Commun 10:475–488, 2016, Sect. 5) on linear sets on a projective line. We extend this to linear sets in arbitrary dimension, giving the connection between two constructions for linear sets defined in Lunardon (J Comb Theory Ser A 149:1–20, 2017). Finally, we then exploit this connection by using the MacWilliams identities to obtain information about the possible weight distribution of a linear set of rank n on a projective line \(\mathrm {PG}(1,q^n)\).

This is a preview of subscription content, access via your institution.


  1. 1.

    Bamberg J., Betten A., Cara P., De Beule J., Lavrauw M., Neunhöffer M.: Finite Incidence Geometry. FinInG—a GAP package, version 1.4 (2017).

  2. 2.

    Blokhuis A., Lavrauw M.: Scattered spaces with respect to a spread in \({\rm PG}(n, q)\). Geom. Dedic. 81(1–3), 231–243 (2000).

    MathSciNet  Article  Google Scholar 

  3. 3.

    Csajbók B., Marino G., Polverino O.: Classes and equivalence of linear sets in \(\rm PG(1, q^n)\). J. Comb. Theory Ser. A 157, 402–426 (2018).

    Article  Google Scholar 

  4. 4.

    Csajbók B., Marino G., Polverino O., Zanella C.: A new family of MRD-codes. Linear Algebra Appl. 548, 203–220 (2018).

    MathSciNet  Article  Google Scholar 

  5. 5.

    Csajbók B., Marino G., Zullo F.: New maximum scattered linear sets of the projective line. Finite Fields Appl. 54, 133–150 (2018).

    MathSciNet  Article  Google Scholar 

  6. 6.

    Csajbók B., Marino G., Polverino O., Zullo F.: A special class of scattered subspaces. arXiv:1906.10590 (2019).

  7. 7.

    Csajbók B., Zanella C.: On the equivalence of linear sets. Des. Codes Cryptogr. 81, 269–281 (2016).

    MathSciNet  Article  Google Scholar 

  8. 8.

    De Boeck M., Van de Voorde G.: A linear set view on KM-arcs. J. Algebr. Comb. 44(1), 131–164 (2016).

    MathSciNet  Article  Google Scholar 

  9. 9.

    Delsarte P.: Bilinear forms over a finite field, with applications to coding theory. J. Comb. Theory Ser. A 25, 226–241 (1978).

    MathSciNet  Article  Google Scholar 

  10. 10.

    Lavrauw M.: Scattered Spaces in Galois Geometry. Contemporary Developments in Finite Fields and Applications, pp. 195–216. World Scientific Publishing, Hackensack, NJ (2016).

    Book  Google Scholar 

  11. 11.

    Lavrauw M.: Finite semifields with a large nucleus and higher secant varieties to Segre varieties. Adv. Geom. 11(3), 399–410 (2011).

    MathSciNet  Article  Google Scholar 

  12. 12.

    Lavrauw M., Van de Voorde G.: Field Reduction in Finite Geometry. Topics in Finite Fields, vol. 632. Contemporary MathematicsAmerican Mathematical Society, Providence, RI (2015).

    MATH  Google Scholar 

  13. 13.

    Liebhold D., Nebe G.: Automorphism groups of Gabidulin-like codes. Arch. Math. 107, 355–366 (2016).

    MathSciNet  Article  Google Scholar 

  14. 14.

    Loidreau P.: A New Rank Metric Codes Based Encryption Scheme. Post-quantum Cryptography, vol. 3–17, p. 10346. Lecture Notes in Computer ScienceSpringer, Cham (2017).

    Google Scholar 

  15. 15.

    Lunardon G.: MRD-codes and linear sets. J. Comb. Theory Ser. A 149, 1–20 (2017).

    MathSciNet  Article  Google Scholar 

  16. 16.

    Lunardon G., Polverino O.: Translation ovoids of orthogonal polar spaces. Forum Math. 16, 663–669 (2004).

    MathSciNet  Article  Google Scholar 

  17. 17.

    Lunardon G., Trombetti R., Zhou Y.: On the kernels and nuclei of rank metric codes. J. Algebr. Comb. 46, 313–340 (2017).

    MathSciNet  Article  Google Scholar 

  18. 18.

    Morrison K.: Equivalence for rank-metric and matrix codes and automorphism groups of Gabidulin codes. IEEE Trans. Inform. Theory 60(11), 7035–7046 (2014).

    MathSciNet  Article  Google Scholar 

  19. 19.

    Polito P., Polverino O.: Linear blocking sets in \(\rm PG(2, q^4)\). Discret. Math. 255, 343–348 (2002).

    Article  Google Scholar 

  20. 20.

    Polverino O.: Linear sets in finite projective spaces. Discret. Math. 310(22), 3096–3107 (2010).

    MathSciNet  Article  Google Scholar 

  21. 21.

    Ravagnani A.: Rank-metric codes and their duality theory. Des. Codes Cryptogr. 80(1), 197–216 (2016).

    MathSciNet  Article  Google Scholar 

  22. 22.

    Schmidt K.-U., Zhou Y.: On the number of inequivalent MRD codes. Des. Codes Cryptogr. 86, 1973–1982 (2018).

    MathSciNet  Article  Google Scholar 

  23. 23.

    Sheekey J.: A new family of linear maximum rank distance codes. Adv. Math. Commun. 10, 475–488 (2016).

    MathSciNet  Article  Google Scholar 

  24. 24.

    Sheekey J.: MRD codes; constructions and connections. In: Schmidt K.-U., Winterhof A. (eds.) Combinatorics and Finite Fields: Difference Sets, Polynomials, Pseudorandomness and Applications. Radon Series on Computational and Applied Mathematicsde Gruyter, Berlin (2019). to appear.

    Google Scholar 

  25. 25.

    Silva D., Kschischang F.R., Koetter R.: A rank-metric approach to error control in random network coding. IEEE Trans. Inform. Theory 54, 3951–3967 (2008).

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to John Sheekey.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Geertrui Van de Voorde was supported by the Marsden Fund Council administered by the Royal Society of New Zealand.

Communicated by G. Lunardon.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Sheekey, J., Van de Voorde, G. Rank-metric codes, linear sets, and their duality. Des. Codes Cryptogr. 88, 655–675 (2020). https://doi.org/10.1007/s10623-019-00703-z

Download citation


  • MRD code
  • Weight distribution
  • Linear set
  • Scattered with respect to hyperplanes

Mathematics Subject Classification

  • 51E20
  • 05B25
  • 94B27